Article Text

Download PDFPDF
Case report
Stevens-Johnson syndrome/toxic epidermal necrolysis: treatment with low-dose corticosteroids, vitamin C and thiamine

Abstract

We present the case of a 33-year-old woman with no significant past medical history who was admitted to an outside hospital for the abrupt onset of fevers, malaise and a diffuse mucocutaneous rash. Her constellation of symptoms and presentation were most consistent with a diagnosis of Stevens-Johnson syndrome/toxic epidermal necrolysis overlap syndrome secondary to ibuprofen exposure. Her rash continued to worsen and she was transferred to our medical intensive care unit (ICU), where broad-spectrum antibiotics were discontinued and she was treated with supportive care as well as ‘low-dose’ intravenous hydrocortisone, ascorbic acid (vitamin C) and thiamine (HAT therapy). After starting this therapy, the patient demonstrated a dramatic response with rapid improvement of her cutaneous and mucosal lesions. She was tolerating a diet provided by the hospital on day 4 and was discharged from the ICU a few days later.

  • adult intensive care
  • dermatology
  • skin

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.